Thank you to Malia Honda and Brad Hunter for presenting a case from 5R of a middle aged man, who presented after PEA arrest and then had massive hematochezia requiring massive transfusion protocol.
Top Learning Pearls
- Narcan (naloxone), is the opioid antagonist used in opioid overdose. Rarely it can cause pulmonary edema through both cardiogenic and noncardiogenic mechanisms.
- BUN/Cr ratio can help determine location of GI bleed, if >20 is more likely to be upper GI source.
- Activate massive transfusion protocol when you need blood quickly for hemodynamically unstable patient. MTP will provide blood products in appropriate ratio (pRBC:FFP:plts). Rule of thumb to call for MTP if >4 u of prbc in one hour.
-Narcan can be delivered in many routes and doses (intranasal, IV, IM, subQ, inhalation).
- Intranasal narcan prescribed to outpatients usually contains 2 or 4 mg.
- IV/IM/SubQ: Initial 0.4mg to 2mg, and can be repeated
- For reversal of respiratory depression with therapeutic opioid dose, more in the realm of 0.02 to 0.2mg IV to prevent severe withdrawal
-Incidence of Naloxone-Related Pulmonary Edema is overall low, thought to be between 0.2 – 3.6% of pts who receive narcan for overdose. The mechanisms of for pulmonary edema are thought to be both cardiogenic and noncardiogenic pulmonary edema, d/t the effect on cardiovascular tone from a resultant catecholamine surge, as well as increased pulmonary capillary leak.
Check out these two sources for some more information on narcan-related pulmonary edema
GI Bleeds in patient with cirrhosis
We are familiar with esophageal variceal bleeding, but Dr. Cello reminded us there are many sites where varices/collaterals occur at splanchic-systemic junctions, which all have a theoretical risk of bleeding, including
- gastric vein + esophageal veins –> gastric varices
- superior rectal vein + inferior rectal veins –> rectal varices
- duodenal varices
- jejunoileal varices
- colonic and rectal varices
- Paraumbilical veins + subcutaneous veins in anterior abdominal wall –> caput medusa
LABS to pay attention to in a GI Bleed:
- -BUN/Cr ratio: if greater than 20 suggests UGIB, as blood is readily absorbed pre-jejunum, and broken down. As opposed to Lower GI bleed where the BUN/Cr ratio is normal
- -Hemoglobin/hematocrit: Remember that acute blood loss is not reflected in hemoglobin/hematocrit! Take a GI bleed seriously even when H/H are normal, and pay attention to vitals and the clinical picture. Hemoglobin represents a concentration, so starts going down when we give IVF or when the body increases its intravascular plasma concentration.
Dr. Cello also made the good point that in a middle aged patient with LGIB, it is critical to do an anorectal exam to investigate for any anorectal masses. Remember to include malignancy on your differential for bleeding sources!